Liver injury associated with adverse outcomes in COVID-19
Abnormal liver biochemistries and acute liver injury, associated with the use of lopinavir-ritonavir and/or corticosteroids, significantly increase the risk of adverse clinical outcomes in patients with coronavirus disease 2019 (COVID-19), a territory-wide retrospective cohort study in Hong Kong has shown.
The study, conducted by researchers from the Chinese University of Hong Kong (CUHK), included 1,040 patients (mean age, 38 years; male, 54 percent) with a laboratory-confirmed diagnosis of COVID-19 between 23 January and 1 May 2010. Admission to intensive care unit (ICU) was required in 5.1 percent of the patients, while 2.1 percent received invasive mechanical ventilation and 0.4 percent died. [Gut 2020, doi: 10.1136/gutjnl-2020-321726]
Among 816 patients who had serial measurement of liver biochemistries, 22.5 percent had alanine aminotransferase (ALT)/aspartate aminotransferase (AST) elevation, and 1.8 percent had acute liver injury. However, no short-term liver-related mortality was reported.
The primary endpoint – a composite of admission to ICU, use of invasive mechanical ventilation and death – occurred more frequently in patients with abnormal liver biochemistries.
“ALT/AST elevation was independently associated with development of the primary endpoint [adjusted odds ratio (aOR), 7.92; 95 percent confidence interval (CI), 4.14 to 15.14; p<0.001] after adjustment for significant confounding factors, including presence of diabetes mellitus [aOR, 4.14; 95 percent CI, 1.96 to 8.71; p<0.0.001], hypertension [aOR, 2.28; 95 percent CI, 1.14 to 4.54; p=0.020] and albumin [aOR, 0.92; 95 percent CI, 0.87 to 0.98; p=0.005], on multivariable analysis,” the researchers reported.
Acute liver injury was also independently associated with development of the primary endpoint (aOR, 6.40; 95 percent CI, 1.78 to 23.07; p=0.005).
The COVID-19 patients’ serum ALT levels peaked at a median of 8 days, and normalized at 30 days in 36.4 percent (135/371) of patients. According to the researchers, ALT was more likely to raise after the start of antiviral agents, and dropped gradually after cessation of such therapy.
Among the 1,040 patients with COVID-19, 36.3 percent had received antibiotics, 28.7 percent had received lopinavir-ritonavir +/- ribavirin, 31.7 percent had received lopinavir-ritonavir +/- ribavirin +/- interferon-beta, and 5.7 percent had received corticosteroid therapy.
ALT/AST elevation occurred in 30.2 percent of patients who used lopinavir-ritonavir +/- ribavirin +/- interferon-beta, 19.2 percent of those who used lopinavir-ritonavir +/- ribavirin, and 15.0 percent of those who did not use these antiviral therapies (p<0.001).
“Use of lopinavir-ritonavir +/- ribavirin +/- interferon-beta [aOR, 1.94; 95 percent CI, 1.20 to 3.13; p=0.006] or corticosteroids [aOR, 3.92; 95 percent CI, 2.14 to 7.16; p<0.001] was independently associated with development of ALT/AST elevation after adjustment for significant confounding factors, including age and gender, on multivariable analysis,” the researchers reported. “Acute liver injury was more common in patients who used corticosteroids [aOR, 4.76; 95 percent CI, 1.56 to 14.50; p=0.006] than those who did not.”
Based on these findings, they suggested that ALT/AST elevation as an independent factor could be a surrogate marker for inflammation due to COVID-19. “Regular monitoring of liver function in COVID-19 patients would be important during hospitalization,” they advised.
“Vigilant monitoring of liver biochemistries and cautious use of appropriate medications with least hepatotoxicity would minimize drug-associated liver injury in patients with COVID-19. In case of progressive liver injury, thorough review of medical history and detailed investigation for concomitant liver diseases are crucial to improve patient outcomes,” they added.
In view of the prevalence of abnormal liver function among patients with COVID-19, the Asia-Pacific Working Group for Liver Derangement during the COVID-19 Pandemic has published recommendations on management of patients with liver derangement during this unprecedented health crisis. [Lancet Gastroenterol Hepatol 2020;5:776-787]